Welcome to EMT City
Register now to gain access to all of our features. Once registered and logged in, you will be able to create topics, post replies to existing topics, give reputation to other members, get your own private messenger, post status updates, manage your profile and so much more. This message will be removed once you have signed in.

EKG - What is it and how do you treat

Posted · Report post

Just saw this case through a facebook post.

Would like to hear opinions on interpretation, causes, and treatment.

http://captainchairconfessions.com/2012/09/10/sick-dude/

To me it looks like Hyperkalemia (Flat / non-existent P-Wave, bizarre/widened QRS morphology).

However I would suspect with all the vomiting and diarrhea that it would be low. I would also suspect him to be tachycardic in his situation, but then again he is on a beta blocker.

So I am second guessing myself here. What do you guys think?

0

Share this post


Link to post
Share on other sites

Posted · Report post

I wish I could say I have an idea of what the EKG is, but I don't. The initial strip is bradycardic, with what I think may be a PJC causing the irregularity. 1st 12 lead appears to have a RBBB, but it looks more like a LBBB in the 2nd EKG. I'd want to know if his pacemaker is constant or demand, and what it's limits are set to. Bottom line, it's an ugly looking EKG. I'd advice the pt to transport to a PCI capable facility, and fax both 12 leads to his facility of choice (if he is reluctant to a PCI center, I'd send the 12 lead to the closest facility and see if they'd even be willing to accept him, they are known for transferring everything). I'd start by treating his GI symptoms, IV w/ NS fluid bolus once his D-stick is normal, 02 titrated, zofran for persistent nausea. As far as him being persistently bradycardic, I'd want to know why his pacemaker was implanted initially, what his base problem was, as perhaps that is what is causing his current bradycardia (along w/ potential malfunction of pacemaker)... Interesting case!

0

Share this post


Link to post
Share on other sites

Posted · Report post

The reason for the difference in the two 12-leads appears to be due to a shift in the pacemaker from a supraventricular (or high ventricular) pacemaker, to a lower ventricular one. In the rhythm strip you have a slow, wide, possibly supraventricular focus (maybe high ventricular) pacing the heart at about 60 bpm. This is interrupted by a pause, then an apparent ventricular beat. Afer which the original pacemaker takes over again.

In the first 12-lead, the predominant pacemaker is the one we see the most of in the rhythm strip (the supra or high ventricular beat at about 60 bpm). In the second 12-lead, the lower ventricular beat has taken over pacemaking at about 50 bpm. That's why the guy goes from a RBBB to LBBB pattern.

He's got some seriously hyperkalemic T-waves and a long QTc with bradycardia, which sure sounds like Hyper-K. But, his history and meds (except for maybe the lisinopril) make me wonder if this is really hyper-k or not. The inferior and lateral ST segments caught my attention and make me worry about ischemia, but they could also be nothing.

Lot's of guessing and speculating here. My approach to this patient would be conservative at first. Help treat the things he called for, get his BP up without fluid overloading, do serial 12-leads to monitor for changes (especially watch for continuing axis changes and monitor those ST segments) and send it off to the doc, and not do any initial messing with his heart. If things were to turn south, I'd head straight to his heart.

Cool case. I'll be excited to hear what the smarter people have to say. There's a lot more to think about as far as treatment is concerned. But I'll let other people comment before I get myself into hot water ;)

0

Share this post


Link to post
Share on other sites

Posted · Report post

The first strip looks junctional to me, indicating that there may be a pacemaker malfunction. He is diabetic and has had vomiting and diarrhea all day which will definitely knock his potassium all out of whack.

The second strip is still junctional and appears to have a RBBB along with some serious high peaked T-waves.

The third strip it appears that his pacemaker is working at least some of the time, but he has depression in leads III and AVF and elevation in V leads 1-4 and it appears that the RBBB has changed to a LBBB.

I would give him a 250 fluid bolus and monitor lung sounds. I would also give him some dextrose and get his BGL up a bit. I think I would be asking med control for some sodium bicarb and some calcium chloride, I would leave that decision to them after they see the 12 lead and I would send all 3 to them, which isnt something I normally do.

He has a serious electrolyte imbalance and may be having an MI. Diabetics are tough to diagnose sometimes because they present so differently. It will be interesting to see what he was diagnosed with.

0

Share this post


Link to post
Share on other sites

Posted · Report post

I'm going to run down the hyperkalemia route. CaCl, albuterol, fluid challenges, bicarb, serial 12-leads, lasix... Oh and GLH (Go Like Hell) to the big H(Hospital). This patient needs labwork ASAP to direct further patient management. D50W is a good consideration, but I don't know of too many ambulances that also carry insulin to go with it.

Interpretation of the ECG much beyond the electrolyte imbalance is interesting but probably not particularly helpful in this case.

More of a patient history would be prudent in this case. How about the patient's renal function?

0

Share this post


Link to post
Share on other sites

Posted · Report post

http://captainchairconfessions.com/2012/09/14/sick-dude-part-ii/

There a link to a nice follow up on this case. Has lab values and everything. This patient did have hyperkalemia that was secondary to renal failure. He was also on an oral K+ supplement that was not mentioned in the first post.

Definitely and interesting case.

0

Share this post


Link to post
Share on other sites

Posted · Report post

Very nice follow up. It's interesting to me to see the "why" of things. A definite learning case.

0

Share this post


Link to post
Share on other sites

Posted · Report post

What if the underlying cause of this whole cascade was a Metformin toxicity?

0

Share this post


Link to post
Share on other sites

Posted · Report post

An elevated blood level of the electrolyte potassium.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now